Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 97, NWS Phoenix, AZ

October 2, 2018Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Oct 2, 2018, 9:31 PM MST for Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2018, 9:31 PM MST (04:31 UTC)
Expired
Oct 3, 2018, 12:30 AM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 44 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 4.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 712 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
712 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

740 
WGUS55 KPSR 030431
FFWPSR
AZC013-030730-
/O.NEW.KPSR.FF.W.0097.181003T0431Z-181003T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
931 PM MST TUE OCT 2 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 1230 AM MST.

* At 931 PM MST, Doppler radar and automated rain gauges indicated
  heavy rain falling across the warned area. Up to one inch of rain
  has already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Phoenix, Scottsdale, Fountain Hills, Paradise Valley, Scottsdale
  Airport and Camelback Mountain.

* This includes AZ Route 101 between mile markers 32 and 46.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3372 11175 3357 11178 3353 11183 3350 11192
      3350 11198 3360 11200 3381 11191 3382 11182
      3375 11175

$$

JS
2 follow-up statements
937 
WGUS75 KPSR 030454
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
954 PM MST TUE OCT 2 2018

AZC013-030730-
/O.CON.KPSR.FF.W.0097.000000T0000Z-181003T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
954 PM MST TUE OCT 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MST FOR
MARICOPA COUNTY...

At 954 PM MST, Doppler radar and automated rain gauges indicated that
heavy rain was falling over the area. Up to one inch of rain has
already fallen. Flash flooding is expected to continue.

Some locations that will experience flooding include...
Scottsdale, Fountain Hills, Paradise Valley and Scottsdale Airport. 

This includes AZ Route 101 between mile markers 33 and 45.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3372 11175 3357 11178 3353 11183 3353 11192
      3357 11196 3361 11198 3371 11193 3381 11191
      3382 11182 3375 11175

$$

JS
835 
WGUS75 KPSR 030725
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1225 AM MST WED OCT 3 2018

AZC013-030734-
/O.EXP.KPSR.FF.W.0097.000000T0000Z-181003T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1225 AM MST WED OCT 3 2018

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 1230 AM
MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3372 11175 3357 11178 3353 11183 3353 11192
      3357 11196 3361 11198 3371 11193 3381 11191
      3382 11182 3375 11175

$$

Wilson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 1:19 PM MST, 8 hours 12 minutes earlier.

Area forecast discussion, Oct 2, 1:19 PM MST, 8 hours 12 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
119 PM MST Tue Oct 2 2018

.SYNOPSIS...
Showers and isolated embedded thunderstorms are will continue
today, mainly east of the lower Colorado River valley before
starting to taper off from the west overnight tonight. Areas of
flooding remain possible this afternoon and evening across south-
central Arizona. A good chance for showers with embedded
thunderstorms is anticipated on Wednesday as well. Most places
will be dry Thursday and Friday before a large low pressure system
develops over the western states, resulting in increasing chances
for showers and possible thunderstorms mainly over south-central
Arizona. It will stay quite cool this weekend into early next
week.

&&

.DISCUSSION...
Axis of very rich moisture is focused across southwest and south-
central Arizona, featuring precipitable water values in excess of
1.7 inches. The primary circulation associated with the remnants
of Rosa is becoming more diffuse, with a subsequent weakening of
broad isentropic ascent that was in place across south-central
Arizona. Scattered showers continue to develop, however, and
remain efficient rainfall producers. Of additional concern this
afternoon, scattered clearing within the thicker cloud cover is
contributing to stronger pockets of heating primarily south and
west of Phoenix, and visible satellite imagery is noting low-
topped convection developing in spots. With 20-30 kt of flow, it
will be more difficult for any individual cell or band to produce
extensive flooding. However, the amount of moisture content will
still cause some concern for localized flooding issues, especially
if any storms can become anchored or train near the higher
terrain. Thus, will keep the Flash Flood Watch as is, continuing
through early Wednesday morning for all of southwest and south-
central Arizona. Also can't rule out some patchy fog developing if
enough clearing can develop tonight, perhaps across southwest
Arizona, but confidence is quite low.

The high moisture content will stick around into Wednesday,
supporting periods of scattered showers and even a few
thunderstorms into the afternoon. Any new development will be
partially driven by modest height falls ahead of a closed low off
the central California coast. This system will quickly move east-
northeastward early Thursday into the eastern Great Basin, but
still may provide enough influence on Thursday for a few showers
across Arizona. Mean troughing will persist across the western
United States into early next week, becoming reinforced this
weekend. Another bout of cooler temperatures and increased
precipitation chances are expected this weekend as a result, with
high temperatures forecast to be well below normal.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Substantial improvements in visibility and cigs have occurred
since late this morning as the area of widespread showers has
weakened. However, scattered showers continua to develop across
the Phoenix area. Their quick motion should result in brief
periods of showers and reduced visibilities, but overall aviation
concerns should be limited compared to this morning. However, cigs
below 7000 feet persist and could still see isolated
thunderstorms develop across south-central Arizona. Lower cigs and
some showers could persist through the evening hours impacting
operations.

Southeast California/Southwest Arizona including KIPL and KBLH:
Light showers will persist around KBLH through the morning with
drier conditions further west. Cigs will maintained in a 4-6K ft
range for much of the day with only periods where cigs scatter.
Conditions should improve substantially after sunset.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Friday through Tuesday... Most places will be dry Friday with
only very slight chances over portions of south-central AZ. Over
the weekend, rain chances return but accumulations, if any, will
be modest. Winds will be light Friday before breeziness, favoring
westerly directions, returns over the weekend. Humidities will be
decrease into Friday and level off this weekend. However, minimum
humidities will remain above 20% for nearly all areas and
overnight recovery will remain at least good. Another substantial
cooldown is anticipated Sunday and Monday with scattered showers
possible, as high temperatures struggle to get out of the low 80s.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through late tonight for AZZ530>563.

CA...Flash Flood Watch through late tonight for CAZ569.

&&

DISCUSSION...Rogers
AVIATION...Rogers/MO
FIRE WEATHER...Rogers/AJ

In the hours before

Local storm report, Oct 2, 6:31 PM MST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
631 PM MST TUE OCT 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HEAVY RAIN       6 ESE DEER VALLEY       33.64N 112.01W
10/02/2018  M0.53 INCH       MARICOPA           AZ   PUBLIC

            0.53 INCH OF RAIN IN 30 MINUTES. TOTAL RAIN
            FOR THE DAY 2.10 INCHES.

&&

MP
Local storm report, Oct 2, 6:33 PM MST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
633 PM MST TUE OCT 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      7 W NORTH SCOTTSDALE    33.61N 112.01W
10/02/2018                   MARICOPA           AZ   BROADCAST MEDIA

            FLOODING ON SR 51 AT THUNDERBIRD RD. CLOSES
            3 LANES.

&&

MP
Local storm report, Oct 2, 6:42 PM MST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
642 PM MST TUE OCT 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HEAVY RAIN       5 E DEER VALLEY         33.65N 112.03W
10/02/2018  M1.00 INCH       MARICOPA           AZ   PUBLIC

            1.00 INCH OF RAIN IN 30 MINUTES.

&&

MP
Local storm report, Oct 2, 6:50 PM MST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
650 PM MST TUE OCT 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     FLASH FLOOD      6 ESE DEER VALLEY       33.64N 112.01W
10/02/2018                   MARICOPA           AZ   TRAINED SPOTTER

            CURB-TO-CURB STREET FLOODING.

&&

MP
Local storm report, Oct 2, 7:36 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
736 PM MST TUE OCT 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     FLASH FLOOD      2 E FOUNTAIN HILLS      33.61N 111.70W
10/02/2018                   MARICOPA           AZ   PUBLIC

            SOCIAL MEDIA PICTURES OF ROAD COMPLETELY
            INUNDATED BY RUNNING WATER AND NOT PASSABLE.

&&

AD
Local storm report, Oct 2, 7:58 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
758 PM MST TUE OCT 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HEAVY RAIN       5 W NORTH SCOTTSDALE    33.62N 111.98W
10/02/2018  M0.91 INCH       MARICOPA           AZ   PUBLIC

            0.91 INCH OF RAIN BETWEEN 5:58 PM AND 6:28
            PM,.

&&

MP

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 6:03 PM MSTSpecial Weather StatementPSR42 min
Oct 2, 6:05 PM MSTFlash Flood WarningPSRMaricopa3 hr
Oct 2, 6:46 PM MSTFlash Flood WarningPSRMaricopa3 hr
Oct 2, 9:02 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Oct 2, 9:50 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Oct 3, 12:37 AM MSTAreal Flood WarningPSRMaricopa6 hr
Oct 3, 6:30 AM MSTFlash Flood WarningPSRMaricopa4 hr
Oct 3, 9:07 AM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Oct 3, 11:21 AM MSTSpecial Weather StatementPSRYuma24 min
Oct 3, 12:31 PM MSTSpecial Weather StatementPSR29 min
Oct 3, 2:09 PM MSTSpecial Weather StatementPSRYuma36 min
Oct 3, 4:49 PM MSTSpecial Weather StatementPSRLa Paz41 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.